Neutropenia

Neutropenia occurs in the HIV-infected patient in concert with decreases in other cell counts with progressive deterioration of the immune system. In addition to neutropenia, neutrophil dysfunction has been reported in AIDS. The extent to which neutrophil defects, particularly of microbial killing, contribute to host immune impairment is unknown.

Neutropenia is most commonly caused by myelosuppressive therapy in AIDS patients. AZT treatment is at times limited by neutropenia, although other antiretrovirals do not seem to cause this problem. Other therapies, including trimethoprim-sulfamethoxazole for Pneumocystis carinii pneumonia, pyrimethamine-sulfadiazine for central nervous system (CNS) toxoplasmosis, acyclovir for disseminated herpes simplex or herpes zoster, and most prominently ganciclovir for CMV retinitis may be myelotoxic and result in neutropenia.

Provided by ArmMed Media
Revision date: June 11, 2011
Last revised: by Sebastian Scheller, MD, ScD